Maryland, 2023

Damaging Winds in Maryland, June 25, 2023

June 25, 2023 · NWS LWX · 2 events in 2 counties and zones

An isolated thunderstorm produced localized wind damage over northeastern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm produced localized wind damage over northeastern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 8:49 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 8:49 AM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
949 AM EDT Sun Jun 25 2023

.SYNOPSIS...
Widely scattered showers and thunderstorms look to linger
through today with a weakening frontal boundary sitting east of
the I-95 corridor. A stronger cold front will approach from the
west Monday into Tuesday. Decreasing shower and thunderstorm
chances are expected by the middle to end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The upper-level low that has impacted our weather the last
several days continues to weaken and it will gradually move away
from the area this afternoon into this evening. Weak upper-level
ridging is expected to build in during this time behind the
departing system and ahead of a stronger closed low over the
Great Lakes.

More sunshine and increased subsidence will allow for a hotter
afternoon with max temps in the mid 80s to near 90 for most
locations (70s in the mountains). Humidity will remain high and
when combined with the hotter afternoon this will cause some
instability to develop. High-resolution models depict less
convective coverage, likely owing to some subsidence with weak
upper-level ridging approaching during peak heating.
Consequently, the forecast calls for isolated to widely
scattered showers and thunderstorms. The more pulse-like nature
to these cells should keep them on the disorganized side.

For to night, a line of widespread showers and thunderstorms
will approach from the west this evening, and it will weaken as
it moves into our area overnight. However, there appears to be
enough instability (falling heights and mid-level moisture
advection) for a few showers and storms to make it into our area
associated with the line, and even ahead of the line. Overall,
the coverage is most likely to be scattered for most areas
(perhaps numerous near the Allegheny Highlands). Shear profiles
should remain weak, and instability marginal, so the severe
threat appears to be low. However, some gusty winds and small
hail are possible. Lows tonight will be in the mid 60s to low
70s for most areas.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
After a lackluster start to the severe weather season, things
quickly begin to change as a robust upper trough sweeps through
the Ohio Valley to Mid-Atlantic. Presently, the upper low is
situated over the Upper Midwest while eventually racing toward
the east-southeast during the next 12 to 36 hours. With warm
sector temperatures rising into the upper 80s/low 90s and dew
points reaching the low 70s, ample instability will be available
for convective development. Depending on the forecast model,
surface-based instability nears 3,000 J/kg, accompanied by
unusually steep mid-level lapse rates. With such lapse rates
into the 7 to 8 C/km range, there is an increasing threat for
large hail, especially from the D.C. metro southward.
Additionally, large downdraft CAPE values are evident in
forecast soundings which supports damaging to locally
destructive winds.

The latest model suites favor early afternoon convective
initiation over the terrain as well as along a well established
lee trough. Seasonably high CAPE values should allow rather
quick development of updrafts. Within a couple hours after
initiation, high-resolution models favor upscale growth into a
eastward propagating squall line. The Storm Prediction Center
has placed areas east of I-81 in a Slight risk for severe
thunderstorms, with an Enhanced risk grazing Spotsylvania and
King George counties. Depending on how subsequent models and
observational data indicate, some expansion of these threat
areas are possible.

With an above average precipitable water air mass advecting into
the region, there will be some threat for flash flooding. The
cold pool driven thunderstorm activity should keep convection on
the move. However, a quick inch or two is possible within many
of these storms. A Slight risk continues from the Blue Ridge
eastward, but especially over the DC to Baltimore urban sprawl.
As the cold front does not arrive until late Monday into early
Tuesday morning, some of these thunderstorms may linger into the
overnight hours. Nighttime low temperatures will range from the
60s to low 70s.

Depending on how quickly the cold front exits the area,
unsettled conditions likely persist into Tuesday. This is
particularly in response to the slow moving nature of the upper
low. Within the modified post-frontal environment, temperatures
do fall back into the low 80s for Tuesday, albeit with continued
storm chances. A gradual drying trend is shown into Tuesday
night with lows falling into the low/mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Low pressure will bring a chance for a few showers to our northern
zones Wednesday before the low pulls away into New England Wednesday
night. Highs will be a couple of degrees below average. Dry
conditions will filter in Wednesday night through Friday morning.
Highs on Thursday will be below average again.

A chance for showers and thunderstorms returns Friday afternoon and
lingers into the day on Saturday. Highs on Friday will rise to above
average numbers, as well Saturday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected most of the time today. Convective
coverage should be sparser than yesterday given weakening of the
upper low. Have placed a VCSH group for all terminals during
the mid afternoon to early evening hours.

While Monday morning should bring VFR conditions, restrictions
are likely at all locations given the threat for severe
thunderstorms. A squall line is expected to track eastward
through the area which would lead to the potential for IFR
ceilings/visibility, very gusty and erratic winds, frequent
lightning, and even some large hail for the more southern
terminals. Otherwise, the background winds remain out of the
south with gusts up to 20 knots. Additionally, unsettled
conditions are likely into Tuesday which would support
additional restrictions. Winds turn more west-southwesterly, but
lighter than the previous day.

VFR conditions are more probable at the CHO and DCA terminals
Wednesday, while the other terminals could encounter MVFR
conditions. Winds west around 10 knots.

VFR conditions return for all terminals Wednesday night through
Thursday night. Winds becoming more northwest 5 to 10 knots
Wednesday night through Thursday night.

&&

.MARINE...
Sub-advisory marine winds are in place through Monday morning.
Ahead of a strong frontal system, expect an uptick in southerly
winds which may lead to some channeling effects. Consequently,
Small Craft Advisories may be needed by midday Monday, while
continuing through the day. Given the potential for an eastward
propagating squall line, Special Marine Warnings become likely
by the late afternoon to evening hours. Some of the stronger
storms may produce some large hail as well. A cold front moves
through early Tuesday with an additional threat for Special
Marine Warnings as convection persists with the upper low.

No marine hazards expected Wednesday through Thursday night. Winds
mainly west around 10 to 15 knots Wednesday. Winds becoming
northwest 5 to 10 knots Wednesday night through Thursday night.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels will continue in the coming days, but
there is a better chance for action stage vs. minor flooding.
Anomalies likely rise again on Monday in deep southerly flow
ahead of a strong cold front, which could bring areas close to
minor once again.

&&

.EQUIPMENT...
KLWX will be down for approximately ten days for an important
upgrade. Technicians will refurbish and replace the pedestal,
one of the most critical components of the radar, which is
necessary for antenna rotation and positioning to capture data
in all directions. The components are extremely heavy and will
require the radome to be removed by crane and replaced when the
work is completed. Estimated return to service is June 30th,
barring any unexpected issues.

During the downtime, adjacent radars will be available,
including: Wakefield, VA (KAKQ), Roanoke, VA (KFCX), Dover, DE
(KDOX), Charleston, WV (KRLX), Pittsburgh, PA (KPBZ), State
College, PA (KCCX), and Fort Dix, NJ (KDIX)...also FAA Terminal
Doppler radars for Dulles (TIAD), Reagan National (TDCA),
Thurgood Marshall BWI (TBWI), and Joint Base Andrews (TADW). For
direct access to any of these surrounding radar sites, visit
the following Web page: https:/radar.weather.gov/

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BRO
NEAR TERM...BJL/BRO
SHORT TERM...BRO
LONG TERM...KLW
AVIATION...BJL/BRO/KLW
MARINE...BJL/BRO/KLW
TIDES/COASTAL FLOODING...CJL
EQUIPMENT...LWX
Hazardous weather outlook, Jun 25, 1:00 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
200 PM EDT Sun Jun 25 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
200 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe thunderstorms are possible Monday afternoon and
evening. Damaging wind gusts and large hail are the primary
threats along with the possibility of a tornado. Isolated severe
storms are possible Tuesday afternoon and evening as well.

Additionally, there is a threat for flash flooding across the
entire outlook area on Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday afternoon and
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
200 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe thunderstorms are possible Monday afternoon and
evening. Damaging wind gusts and large hail are the primary
threats along with the possibility of a tornado.

Additionally, there is a threat for flash flooding, especially
east of the Blue Ridge Mountains Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday afternoon and
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-261000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
200 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible Monday afternoon and
evening. Damaging wind gusts and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

The radar

The Dover AFB radar (KDOX), 107 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
June 25, 1:55 PM EST
Where
Harford County, 1.32 mi NNW of Level
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.597, -76.191

Multiple trees blew down along MD-161 Darlington Road between Moxley Road and Harmony Church Road.

Thunderstorm Wind, Cecil

When
June 25, 2:05 PM EST
Where
Cecil County, 0.99 mi NNW of Port Deposit
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.614, -76.126

Multiple trees blew down blocking MD-222 North Main Street in Port Deposit near Rock Run Marina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097277, 1097278.